Texas, 2016

Hail in Texas, May 13, 2016

May 13, 2016 · NWS HGX · 4 events in 2 counties and zones

Isolated severe thunderstorms produced hail, with some up to ping pong ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Isolated severe thunderstorms produced hail, with some up to ping pong ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 13, 12:17 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 13, 12:17 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
117 PM CDT FRI MAY 13 2016

.AVIATION...
Light NE winds to prevail the rest of this aftn for SE TX as the
sfc high helps to bridge the offshore flow across the region. At
this time there is guarded confidence with the prospect of isol-
ated to widely sct pcpn later this aftn. Unstable/no cap/daytime
heating are factors for possible development...but available sfc
boundaries are getting hard to find (as per obs). Went with VCSH
for this aftn as a sort of compromise...fully aware that any ac-
tivity we could get will most likely be TS. Rain chances will be
on the decrease this evening with the loss of heating. Otherwise
VFR conditions will prevail. 41

&&

.PREV DISCUSSION...

Latest surface observations at 15z show a NW to SE oriented
frontal boundary pushing through SE Texas. The front was
positioned from Austin to Huntsville SE to near Lake Charles.
Dewpoints ahead and along the front are in the low 70s/upper 60s.
Behind the front dewpoints were dropping into the mid to low 60s.
Dewpoints in the 50s were noted NE of Crockett to Lufkin. The
front should be stalling and provide a focus for afternoon showers
and thunderstorms. Latest high resolution models show activity
developing south of a Columbus to Houston line and west of Houston
to Galveston. The 12z CRP/LCH soundings did not show much capping
this morning so once temperatures reach the mid/upper 80s
thunderstorms may start to develop. Given the instability and
trends in last night's storms, think an isolated strong/severe
storm will be possible with hail/wind as main threats. Localized
1-2 inches of rain will be possible.

Main changes to the forecast were to update sky trends as well as
dewpoint/moisture trends based on the front. Forecast keeps 30-40
percent rain chances for this afternoon/evening.

Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      86  68  87  66  83 /  20  10  30  30  40
Houston (IAH)              87  69  88  68  85 /  40  30  20  10  20
Galveston (GLS)            82  72  82  73  80 /  20  10  10  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 13, 4:21 AM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
521 AM CDT FRI MAY 13 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-141030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
521 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE THIS
AFTERNOON AND EVENING GENERALLY ALONG AND SOUTH OF A BRENHAM TO
CLEVELAND LINE. GUSTY WINDS... HAIL... AND BRIEF HEAVY RAINFALL
WILL BE POSSIBLE WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIDESPREAD THUNDERSTORM CHANCES RETURN TO THE REGION SATURDAY
THROUGH THURSDAY. SOME OF THESE THUNDERSTORMS MAY BE CAPABLE OF
LOCALLY HEAVY RAINFALL.

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
SATURDAY AFTERNOON AND NIGHT ACROSS SOUTHEAST TEXAS... WITH STORMS
CAPABLE OF LARGE HAIL AND DAMAGING WINDS OM ADDITION TO LOCALLY
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE.

GMZ330-335-350-355-370-375-141030-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
521 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MODERATE TO OCCASIONALLY STRONG ONSHORE WINDS ARE EXPECTED SUNDAY
THROUGH WEDNESDAY... AND SMALL CRAFT ADVISORIES MAY BE NEEDED.
ELEVATED TIDES AND AN INCREASED RISK FOR RIP CURRENTS MAY ALSO
OCCUR DURING THIS TIME ALONG THE UPPER TEXAS COAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Houston radar (KHGX), 77 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Brazoria

When
May 13, 1:33 PM CST
Where
Brazoria County, 0.92 mi SW of El Bernardo
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.020, -95.680

Quarter size hail was reported about two miles southeast of Sweeney.

Hail, Brazoria

When
May 13, 3:33 PM CST
Where
Brazoria County, 0.79 mi SSW of Pearland
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
29.560, -95.286

Pea to dime size hail was reported near the intersection of Walnut Street and Highway 35 in Pearland.

Hail, Harris

When
May 13, 3:55 PM CST
Where
Harris County, 2.77 mi ENE of Pearland
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
29.590, -95.240

Ping pong ball size hail was reported near the South Sam Houston Tollway.

Hail, Harris

When
May 13, 4:58 PM CST
Where
Harris County, 2.74 mi SW of Barrett
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.840, -95.100

Penny size hail was reported off the Crosby Freeway (Highway 90).

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628313, 628315, 628319, 628317.